Alabama, 2017Drought in Alabama, February 21 to 28, 2017
February 21 to 28, 2017 · NWS BMX · 6 events in 6 counties and zones
Below normal rainfall and above normal temperatures brought a few counties back to D2 status.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall and above normal temperatures brought a few counties back to D2 status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 20, 11:36 PM CST, 24 minutes earlier.
Area forecast discussion, Feb 20, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1136 PM CST Mon Feb 20 2017
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
Through Tonight.
Today we start off with a decaying elongated surface ridge over
Eastern Conus along with east to southeast surface winds around
its base across Central Alabama. With only thin high clouds today,
we had no problem warming up once again today with return flow to
well above normal temperatures again. At the same time, in the
upper levels, a longwave trough extending from the Dakotas to
Texas will continue eastward through tonight. The southern portion
of energy from the trough is expected to become a closed low as
it moves into Louisiana and Arkansas. In response, the convection
we see this afternoon across Arkansas, Louisiana and into East
Texas will continue to the east tonight toward Alabama and should
arrive here in the wee hours of the night toward sunrise in the
west part of the state. With a decrease in intensity expected from
this afternoon, activity upon arrival in Central Alabama is
expected to be only light to moderate showers. No thunderstorms
are anticipated overnight.
08
.LONG TERM...
Tuesday through Sunday.
Rain will be knocking on our western doorstep at 12Z Tuesday as a
closed 500mb trough moves ESE from the Ark-La-Tex. The GFS
continues to play catch up to the ECMWF which has been
consistently showing stronger lift and higher rainfall amounts.
The latest run of the ECMWF is even more aggressive, and POPs have
been raised as high as 90 percent for much of the area for
Tuesday. High POPs have also been included for Tuesday night with
deep southerly flow continuing as the upper low slips to our south
across the Gulf of Mexico. Rain chances will diminish as the
trough moves away on Wednesday with dry conditions for Thursday
and much of Friday.
The upper-low lingering near the Bahamas on Thursday into Friday
will serve to rob moisture from the next trough moving from the
Plains into the Ohio Valley. Unusually warm temperatures are
expected with many locations topping the 80 degree mark on
Friday. Enough moisture could meet with an approaching cold front
for showers to develop Friday night into early Saturday, but
potential rainfall amounts appear rather light at this time. A
cool morning is expected on Sunday behind the front as high
pressure moves into the region.
87/Grantham
&&
.AVIATION...
06Z TAF Discussion.
A slow moving closed upper low currently over Texas will bring a
large swath of showers into west Alabama by 12z. VFR conds expected
thru 12z with only mid to high level clouds and no pcpn. The
leading edge of the showers will arrive in west Alabama around 12z
and spread to the I-65 corridor by 17z. Cigs will gradually lower
from west to east during the day as the rain overspreads the
area. MVFR cigs should reach KTCL first with the remainder of the
airports lowering to MVFR between 16z and 20z. After 20z, IFR
cigs will become more likely, especially from I-65 westward. Sct shwrs
will remain in the area through the end of the forecast period due
to the presence of the upper low.
58/rose
&&
.FIRE WEATHER...
Dry weather is expected through early Tuesday morning. Widespread
rain is looking more likely for the daylight hours on Tuesday and
on through Wednesday morning. There are no fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 53 67 57 70 53 / 10 80 70 20 10
Anniston 56 68 57 71 54 / 10 80 70 30 10
Birmingham 58 66 58 73 55 / 20 80 70 20 10
Tuscaloosa 61 66 58 75 56 / 50 90 60 20 10
Calera 59 67 58 73 55 / 20 80 70 20 10
Auburn 57 70 59 72 56 / 10 70 70 30 10
Montgomery 61 70 59 75 57 / 20 80 70 30 10
Troy 59 71 59 74 56 / 20 80 70 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Feb 20, 4:47 AM CST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CST Mon Feb 20 2017
ALZ011>015-017>050-211400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CST Mon Feb 20 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Sumter
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sumter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
Drought, Greene
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
Drought, Hale
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hale forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.763, -87.629 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
Drought, Lamar
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
Drought, Marion
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
Drought, Winston
- When
- February 21, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Below normal rainfall and above normal temperatures caused the drought intensity to change from a D1 to a D2 status.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wyoming, February 21 to 22, 20171 death · $10,000 · 1 event
- Flooding in Washington, February 21, 2017$3.0 million · 3 events
- High Wind in Colorado, February 21, 2017$200,000 · 61 kt wind · 1 event
- Winter Storm and Damaging Wind in Utah, February 21 to 24, 2017$60,000 · 60 kt wind · 8 events
- Flood in Wisconsin, February 21 to 23, 2017$50,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, February 21, 20175 events
- Flooding in Wisconsin, February 21 to 27, 20175 events
- Drought in Mississippi, February 21 to 28, 20174 events
- Flooding in South Dakota, February 21 to 28, 20172 events
- High Wind in Montana, February 21, 201750 kt wind · 1 event
- High Wind in Montana, February 21, 201756 kt wind · 1 event
- Hail in North Dakota, February 21, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681445, 681446, 681447, 681448, 681449, 681450.